Alabama, 2017

Flooding in Alabama, June 30, 2017

June 30, 2017 · NWS HUN · 6 events in 3 counties and zones

Heavy rainfall on the order of 3-5 inches fell across portions of Cullman, Marshall and DeKalb Counties on the 29th into the 30th. Heavy showers and thunderstorms during the morning into the afternoon of the 30th caused excessive runoff and several reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rainfall on the order of 3-5 inches fell across portions of Cullman, Marshall and DeKalb Counties on the 29th into the 30th. Heavy showers and thunderstorms during the morning into the afternoon of the 30th caused excessive runoff and several reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 5:46 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 30, 5:46 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
646 AM CDT Fri Jun 30 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 300 AM CDT Fri Jun 30 2017

An upper-level disturbance will lift northward from the Gulf of
Mexico early this morning, generating another round of moderate to
locally heavy showers and isolated thunderstorms. With PWATs still
at/around 2 inches, it should not take much to get these showers
going once the lift increases around 09-12z. The area most favored
to receive these showers will be locations along and east of
Interstate 65, especially along the mountains/plateau region of
Northeast Alabama. To the west, coverage and QPF should be lessened
somewhat by the presence of some mid-level dry air currently noted
on water vapor imagery (which indicates a plume of drier air to the
west across north Central Mississippi, also trying to nudge its way
into far northwest Alabama). This round of morning showers/storm
should last through the late morning, before tapering off by the
early afternoon. Around 1/2 to perhaps 3/4 of an inch is not out of
the question for areas across northeast Alabama -- while areas to the
west may see amounts closer to 1/10 to 1/4 inch of QPF. As mentioned,
this activity will diminish by the afternoon, save for some isolated
to scattered convection that could re-develop late in the day. The
clouds and precipitation should keep highs in check in the low to
mid 80s once again.

.SHORT TERM...(Tonight through Sunday)
Issued at 300 AM CDT Fri Jun 30 2017

A brief lull in the convection is expected from late this afternoon
through midnight as the initial shortwave trough shifts off to the
northeast. However, another upper-trough draped across Plains pushes
a cold front into the Mid-Mississippi and western Tennessee Valleys
overnight. A line of strong thunderstorms should be moving into
western Tennessee and northern Mississippi after 06z, and could
approach our southern Middle Tennessee and Northwest Alabama counties
by 12z Saturday. Latest guidance suggests limited instability to
work with -- and the NAM-3km reflectively in particular showed a
distinct weakening trend as a result. Still, this line/cluster(s) of
storm (and any outflow boundaries it lays) should hang on as it moves
into the southern Tennessee Valley -- and warrant the mention of
chance to low-end likely PoPs, given the very moist air mass in
place. With this boundary nearby, scattered showers and storms will
continue Saturday night and Sunday. Given the uncertainties with
where any outflow boundaries and other mesoscale features may lie, it
is difficult to get too specific on any more favored locations for
precipitation. Instability parameters will be notably higher on
Saturday and Sunday, with ML-CAPE values at/around 1500-2000 J/kg.
Thus with a boundary in place (and potentially these CAPE values),
strong to marginally severe storms are possible both days.

.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM CDT Fri Jun 30 2017

We are into our typical summer-time pattern with diurnally
driven chances for showers and thunderstorms. A weak frontal
boundary is forecast to be near the area Sunday night with a weak
shortwave moving out of the plains and across the TN Valley. There
is some disagreement in the models in how they want to evolve what
could be a complex of thunderstorms that forms along the boundary to
our west. The GFS/NAM solutions are on the more robust side with
convective potential Sunday night into Monday, while the ECMWF ends
all activity shortly after sunset. Think something closer to the
ECMWF solution is more likely and adjusted PoPs in that regard.
Should have scattered to numerous thunderstorms during the day Monday
but with limited shear < 10kts, any storms that develop will be of
the pulse variety. Damaging wind gusts and very heavy downpours could
accompany any of the storms.

Heading into the Fourth of July holiday, models move a stronger
trough out of the Intermountain West and towards AR/MO/KY. Not much
change is expected airmass wise between Monday into Tuesday and CAPE
could increase to around 2,000 J/kg. The only real difference is the
slightly better forcing associated with the trough that will be
situated to our NW. So, a few stronger storms might be possible
Tuesday. The other concern is that the hot and humid conditions will
lead to Heat Index values in the mid to upper 90s!

The trough moves off to the east Wed/Thu but as a ridge builds
across the western US we will remain on the eastern periphery or the
"ring of fire" as it were. So, expect continued thunderstorm chances
mainly occurring each afternoon as we head into the latter half of
the week/next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Jun 30 2017

-RA/SHRA will continue to drift north and east in the vicinity and/or
 over each terminal this morning. The main impact will be the low
 MVFR to IFR ceilings that will prevail through midday. By early
 afternoon, some limited heating may allow for some scattered VCTS
 through 22z, as ceilings lift to low VFR levels. After a brief
 period of dry/quiet weather, MVFR fog will develop at each terminal
 after midnight due to the moist boundary layer conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...Stumpf
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 30, 2:54 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
354 AM CDT Fri Jun 30 2017

ALZ001>010-016-TNZ076-096-097-010000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
354 AM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are possible today as a
disturbance moves north out of southern Alabama and across the area.
The highest coverage of storms is forecast to occur mainly east of
Interstate 65 and be highest during the morning to early afternoon
hours. Thunderstorm chances lower after sunset. Gusty winds, frequent
lightning, and locally heavy rainfall will be the highest threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible again on Saturday as
a front approaches the area. A few strong to marginally severe storms
are possible with gusty winds, frequent lightning, and locally heavy
downpours will be the highest threats.

Isolated to scattered thunderstorms are also possible Sunday through
Thursday with the greatest coverage occurring during the afternoon
hours. Gusty winds and locally heavy rain continue to be the main
threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Marshall

When
June 30, 6:49 AM CST to 12:00 PM CST
Where
Marshall County, 0.57 mi E of Boaz to 0.95 mi ESE of Boaz
Cause
Heavy Rain
Reported by
Public
Coordinates
34.200, -86.160

Greater than 2 inches of rain in Boaz resulted in significant ponding of water in yards along Highway 168. Report relayed via Social Media.

Flood, Marshall

When
June 30, 7:36 AM CST to 1:00 PM CST
Where
Marshall County, 0.9 mi SE of Albertville to 1.01 mi W of Saratoga
Cause
Heavy Rain
Reported by
Public
Coordinates
34.260, -86.210

Flooding on Kilpatrick Road in Albertville. Depth of water unknown. Video/report relayed via Social Media.

Flood, Cullman

When
June 30, 7:45 AM CST to 1:00 PM CST
Where
Cullman County, 0.9 mi SE of Hanceville to 0.64 mi ENE of Hanceville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.060, -86.760

Puddles in yard of 1401 Edwards Street in Hanceville congealing into one, causing minor nuisance flooding. EMA reporting house may have sandbags placed around it if conditions worsen. Picture relayed via EMA.

Flood, Marshall

When
June 30, 9:42 AM CST to 3:00 PM CST
Where
Marshall County, 0.9 mi SE of Albertville to 1.27 mi NNE of Albertville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.260, -86.210

Albertville Police Dept reports that numerous streets have minor flooding. Water depth is 3 inches or less and more of a nuisance than anything else. Report relayed via Social Media.

Flood, Marshall

When
June 30, 9:58 AM CST to 3:00 PM CST
Where
Marshall County, 0.9 mi SE of Albertville to 1.69 mi NW of Albertville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.260, -86.210

Albertville Police Dept is now barracading George Wallace Drive. Water depth is 3 to 4 inches and due to poor drainage. Nuisance flooding reported elsewhere in Albertville. Report relayed via Social Media.

Flood, Dekalb

When
June 30, 11:00 AM CST to 5:00 PM CST
Where
Dekalb County, 1.33 mi ESE of Rainsville to 1.03 mi ESE of Rainsville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.490, -85.850

Minor yard flooding of a home located near the Stop to Save Market in Rainsville. Depth of water unknown. Report relayed via Social Media.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700980, 700984, 700985, 700986, 700988, 700989.